Can hormonal therapy raise brain tumour risk in women?

New Delhi: Hormonal therapy has emerged as one of the most advanced treatments for cancer, premature puberty, and excessive hair growth. But, doctors here on Tuesday warned people to be conscious about the therapy and undergo tumour screening as the high doses of hormonal drugs can increase the risk of meningioma the most common benign brain tumour particularly in women.

World Brain Tumour Day is observed annually on June 8 to raise awareness of the condition.

Meningioma is mostly a non-cancerous brain tumour arising in the layers of tissue (meninges) that surround and protect the brain and spinal cord. Although the majority of meningiomas are benign, these tumours can grow slowly until they are very large, if left undiscovered, and, in some locations, can be severely disabling and life-threatening.

MS Education Academy

The fluctuations in meningioma growth during the menstrual cycle, pregnancy, and breastfeeding are well-documented. These tumours have hormonal receptors in certain meningiomas located at the base of the skull.

“There is also an association between the growth of meningiomas and hormonal treatments, particularly prolonged and high dose use of the drug cyproterone acetate (CPA),” said Dr. Nagesh Chandra, Senior Consultant and HOD, Neurosurgery and Spine Surgery, Aakash Healthcare.

“The higher the dose, and the longer the drug is taken for, the greater the risk of meningioma,” he added.

Cyproterone acetate is a steroid used in combination with ethinyl oestradiol to treat women with severe acne. But recent studies, published in peer-reviewed journals Scientific Reports and The BMJ showed high doses of the widely-used drug can raise the risk of brain tumour by seven-fold.

In men it is used to treat inoperable prostate cancer, while in women it is used for conditions such as severe acne and excessive hair growth. Very small doses are also used in birth control pills and hormone replacement therapy.

The occurrence of meningiomas has been reported in association with the use of cyproterone acetate, primarily at doses of 25 mg/day and above.

“When hormone medicine doses are high and therapy is prolonged, the chances of meningioma formation increase. Meningioma develops in the tissues that surround and protect the brain and spinal cord (meninges). However, the risk decreases significantly after the treatment is discontinued,” said Dr Arun Sharma, Consultant, Neurosurgeon, Indian Spinal Injuries Centre.

“We’ve had a number of cases of meningioma in our hospital in the last couple of years. All of them had long-term usage of high-dose cyproterone acetate. This drug’s dosage ranges from 25mg to 100mg daily, depending on the patient’s condition. It has been discovered that cyproterone acetate increases the risk of meningioma by a factor of around 10,” Sharma added.

However, it has been seen that the risk of meningioma decreases noticeably after the hormonal therapy is stopped. Therefore, it’s essential that people who use high-dose cyproterone acetate for at least three to five years should be informed about the increased risk of meningioma by their doctor.

Symptoms of meningioma include changes in vision, hearing loss or ringing in the ears, loss of smell, headaches, memory loss, seizures or weakness in arms and legs.

If a patient is diagnosed with meningioma, treatment with cyproterone medicines must be stopped permanently, according to recommendations from the European Medicines Agency as well as the UK Health Security Agency. The agencies recommend women to take only daily doses of 10 mg. In men, cyproterone medicines should only be used to reduce sex drive in sexual deviations when other options for treatment are not suitable.

“Reasons for prescribing cyproterone acetate should also be clearly defined by the doctor. It should be prescribed with the lowest possible daily dose to avoid development of tumours in the body. When prolonged use of high dose cyproterone acetate is necessary, more thorough screening should be considered, and in patients with a documented meningioma, cyproterone acetate should be discontinued,” Sharma noted.

Subscribe us on The Siasat Daily - Google News
Back to top button